Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 226, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 6, 2012, 10:38 PM CDT for Buena Vista County, Iowa. It was in force for 22 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2012, 10:38 PM CDT (03:38 UTC)
- Expired
- Sep 6, 2012, 11:00 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buena Vista County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 10:48 PM CDT | HAIL 1 | Newell, IA | |
| Sep 6, 10:48 PM CDT | HAIL 1.75 | Newell, IA | |
| Sep 6, 10:50 PM CDT | HAIL 1 | Newell, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 305 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
985
WUUS53 KFSD 070338
SVRFSD
IAC021-070400-
/O.NEW.KFSD.SV.W.0226.120907T0338Z-120907T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 PM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 1100 PM CDT
* AT 1038 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWELL...OR 7
MILES SOUTHEAST OF STORM LAKE...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN BUENA VISTA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4255 9492 4256 9518 4271 9513 4267 9491
4263 9490 4256 9491
TIME...MOT...LOC 0338Z 285DEG 23KT 4260 9504
WIND...HAIL 60MPH <1.00IN
$$
WILLIAMS2 follow-up statements
971
WWUS53 KFSD 070346
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT THU SEP 6 2012
IAC021-070400-
/O.CON.KFSD.SV.W.0226.000000T0000Z-120907T0400Z/
BUENA VISTA IA-
1046 PM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BUENA VISTA COUNTY UNTIL 1100 PM CDT...
AT 1046 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEWELL...OR 11 MILES
EAST OF STORM LAKE...MOVING EAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4255 9492 4256 9510 4270 9506 4267 9491
4263 9490 4256 9491
TIME...MOT...LOC 0346Z 285DEG 23KT 4259 9497
WIND...HAIL 60MPH <1.00IN
$$
WILLIAMS301
WWUS53 KFSD 070359
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 PM CDT THU SEP 6 2012
IAC021-070409-
/O.EXP.KFSD.SV.W.0226.000000T0000Z-120907T0400Z/
BUENA VISTA IA-
1059 PM CDT THU SEP 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUENA VISTA
COUNTY WILL EXPIRE AT 1100 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4255 9492 4256 9510 4270 9506 4267 9491
4263 9490 4256 9491
TIME...MOT...LOC 0359Z 285DEG 23KT 4257 9486
$$
WILLIAMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 9:50 PM CDT, 48 minutes earlier.
Area forecast discussion, Sep 6, 9:50 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 950 PM CDT THU SEP 6 2012 .DISCUSSION.../ISSUED AT 950 PM CDT/ SEVERE STORMS HAVE DEVELOPED IN NORTHWEST IOWA THIS EVENING BUT ONLY OVER A SMALL AREA SO FAR. EXPECT SCATTERED STORMS...THAT IS AN INCREASE IN COVERAGE... TO DEVELOP NEXT FEW HOURS IN NORTHWEST IOWA AND POSSIBLY UP INTO SOUTHWEST MINNESOTA THOUGH THE SEVERE POTENTIAL SHOULD BE CONFINED TO THE CURRENT AREA SOUTH AND EAST. A FEW WEAK STORMS MAY STILL DEVELOP BACK INTO THE EASTERN EDGE OF SOUTH DAKOTA DURING THE NIGHT WITH VERY SPOTTY/ISOLATED SHOWERS STILL A LITTLE FURTHER WEST. THE SHOWERS AND STORMS SHOULD DECREASE AS WE HAVE BEEN CARRYING IN THE AFTER MIDNIGHT HOURS. TEMPERATURES AND WINDS LOOK OK FOR NOW WITH COOLING SETTING IN. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ COULD SEE SOME SCATTERED THUNDERSTORMS DEVELOP EAST OF INTERSTATE 29 AFTER AROUND 02Z WITH THE BEST POTENTIAL IN OUR FAR EASTERN COUNTIES FROM 03-06Z. CEILINGS WILL LIKELY REMAIN VFR IN THUNDERSTORMS...WITH SHORT LIVED MVFR VISIBILITIES POSSIBLE IN THE HEAVIER DOWNPOURS. A FEW OF THE THUNDERSTORMS MAY ALSO PRODUCE HAIL AND GUSTY WINDS. FRONTAL BOUNDARY CURRENTLY AT OUR WESTERN BORDER WILL WORK THROUGH THE FORECAST AREA OVERNIGHT. THIS WILL FLIP WINDS TO NORTH NORTHEAST WITH GUSTS TO 25KT POSSIBLE WITH THE FRONT. WINDS WILL BE BREEZY FROM THE NORTH THROUGHOUT THE DAY ON FRIDAY. && .PREV DISCUSSION.../ISSUED AT 325 PM CDT/ ELEVATED THUNDERSTORMS WILL SCRAPE THE NORTHERN FRINGES OF THE CWA LATE THIS AFTERNOON. AN AXIS OF INSTABILITY TO THE SOUTH WILL BRING A SMALL CHANCE FOR THESE THUNDERSTORMS TO BUILD SOUTHWARD...BUT CONFIDENCE IS NOT HIGH...SOME POPS WILL REMAIN LOW BEFORE 00Z. A TROUGH OF LOW PRESSURE WILL SWING A THERMAL RIDGE FROM NEAR THE SURFACE TO ABOUT 850MB ACROSS THE AREA THIS EVENING WHICH WILL LIKELY ALLOW FOR A FEW THUNDERSTORMS TO DEVELOP. THE BRUNT OF THE UPPER LEVEL FORCING SHOULD MOVE INTO THE AREA FROM ABOUT 0Z TO 6Z WITH THE LOW LEVEL JET INCREASING A BIT DURING THIS TIME. WILL CONTINUE TO FOCUS THE HIGHEST POPS IN THE EAST WITH THE BETTER CHANCE OF SEVERE THUNDERSTORMS IN THE FAR SOUTHEAST CWA WHERE THE BEST COMBINATION OF SHEAR AND INSTABILITY WILL EXIST. WHILE THERE COULD BE AN ISOLATED AFTERNOON THREAT IT APPEARS THE BETTER CHANCE WILL BE ELEVATED THIS EVENING AS THE LOW LEVEL JET INCREASES. COOLER BREEZY CONDITIONS WILL SETTLE IN BEHIND THE FRONT MOVING IN THIS EVENING AS HIGH PRESSURE BUILDS SOUTH. WITH 925MB TEMPERATURES ABOUT +11 TO +12 AND BREEZY CONDITIONS EXPECT LOWS IN THE MID TO UPPER 50S. FRIDAY WILL SEE JUST A SMALL CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS OVER THE FAR SOUTHERN CWA AS FRONTAL FORCING ALOFT SLIPS SOUTH. WITH SOME CLOUD COVER TOMORROW AS WELL AS A BREEZY NORTHWEST WIND...COOL CONDITIONS ARE EXPECTED WITH HIGHS FROM THE UPPER 60S IN SOUTHWEST MN TO THE MID 70S IN CENTRAL SD. /08 EXPECTING A CHILLY ONE FRIDAY NIGHT AS HIGH PRESSURE BUILDS IN. WINDS MIGHT NOT GO COMPLETELY CALM...BUT EVEN WITH A LIGHT NORTHWEST WIND SHOULD SEE PRETTY GOOD RADIATIONAL COOLING. THUS WENT ON THE COOLER SIDE OF GUIDANCE...GENERALLY LOW TO MID 40S. GOOD AGREEMENT THAT UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST ON SATURDAY WITH A WARMING LOW LEVEL TEMPERATURE PROFILE. 850 MB TEMPERATURES WILL RISE INTO THE 13 TO 16C RANGE...THUS RAISED HIGHS A FEW DEGREES...GENERALLY INTO THE MID 70S TO LOWER 80S. ANOTHER COOL NIGHT SATURDAY NIGHT...WITH MOST AREAS DROPPING INTO THE 40S. SUNDAY WILL BE ANOTHER SUNNY DAY. ALTHOUGH MODELS IN SOME DISAGREEMENT ON HOW WARM IT GETS. THE ECMWF IS A COOL OUTLIER...HAVING A STRONGER WAVE DIGGING INTO THE TROUGH OVER THE GREAT LAKES...RESULTING IN COOLER LOW LEVEL TEMPERATURES. NAM/SREF/GFS/GEM ALL ON THE WARMER SIDE. THUS TRENDED HIGHS UP TOWARDS THESE WARMER SOLUTIONS...BUT GIVEN ECMWF CONSISTENCY...DID NOT WANT TO GO TOO HIGH. GENERALLY THINKING MAINLY 80S. IF THE ECMWF IS RIGHT....HIGHS COULD BE UP TO 10 DEGREES COOLER...WHILE IF THE NAM VERIFIES THEY MAY EVEN BE A FEW DEGREES WARMER. SO ABOUT A 15 DEGREE RANGE OF POSSIBILITIES...BUT FEEL CURRENT GRIDS DEPICT THE MOST PROBABLE SOLUTION. RIDGE DEFINITELY BUILDS IN MORE ON MONDAY...WITH TEMPERATURES REBOUNDING TO ABOVE NORMAL LEVELS. THINKING WE SEE MID 80S TO MID 90S ON MONDAY. ALSO SHOULD SEE BREEZY SOUTHERLY WINDS WITH HUMIDITY LEVELS DROPPING INTO THE 20 TO 30 PERCENT RANGE. THUS FIRE WEATHER COULD BE AN ISSUE DURING MONDAY AFTERNOON. MODELS IN FAIRLY GOOD AGREEMENT THAT COLD FRONT PUSHES THROUGH THE RIDGE INTO OUR AREA TUESDAY AFTERNOON AND EVENING. TEMPERATURES HIGHLY DEPENDENT ON EXACT FRONTAL TIMING...WITH THE 12Z ECMWF AND GEM LATE ENOUGH TO ALLOW FOR FULL WARMING...AND THE 12Z GFS AND 0Z ECMWF A BIT FASTER. KEPT TEMPERATURES A BIT ABOVE CONSENSUS VALUES...BUT THIS IS ANOTHER DAY WHERE HIGHS COULD END UP ANYWHERE WITHIN ABOUT 6 DEGREES EITHER SIDE OF CURRENT FORECAST. NOT A LOT OF MOISTURE WITH THIS FRONT...AND MID LEVEL LAPSE RATES AND INSTABILITY LOOK MINIMAL. BUT GIVEN IT IS A DECENT WAVE...WILL KEEP THE SLIGHT CHANCE POPS IN THE GRIDS. FRONT STALLS OUT WEDNESDAY INTO THURSDAY. THIS CURRENTLY LOOKS MOST LIKELY TO OCCUR JUST SOUTH OF OUR CWA. A FEW WAVES RIDING ALONG THE FRONT BRING WILL ENHANCE RAIN CHANCES ALONG IT...BUT AGAIN...AT THIS TIME...THINK BEST THREAT OF THIS STAYS TO OUR SOUTH. THIS WOULD PUT US IN SLIGHTLY COOLER AIR WEDNESDAY AND THURSDAY...WITH HIGHS AROUND NORMAL...GENERALLY 70S TO AROUND 80. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Sep 6, 3:46 PM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 PM CDT THU SEP 06 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 346 PM CDT THU SEP 06 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHEAST SOUTH DAKOTA. THESE THUNDERSTORMS WOULD LIKELY NOT BE SEVERE BUT COULD PRODUCE WIND GUSTS TO 45 MPH. ISOLATED THUNDERSTORMS NEAR AND EAST OF INTERSTATE 29 SHOULD INCREASE BY SUNSET. A FEW OF THE THUNDERSTORMS FROM ABOUT 700 PM CDT THROUGH 1100 PM CDT MAY BE CAPABLE OF PRODUCING QUARTER SIZED HAIL AND WIND GUSTS TO 60 MPH. BY 300 AM MOST OF THE STORMS WILL MOVE SOUTHEAST OF THE AREA. FIRE DANGER... THE FIRE DANGER INDEX WILL REACH THE VERY HIGH CATEGORY THIS AFTERNOON ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FIRE DANGER MAY BECOME ELEVATED AGAIN EARLY NEXT WEEK...BEGINNING MONDAY...AS INCREASING WINDS ACCOMPANY DRY AND WARMER WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 600 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 6, 9:29 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 2 E GRANVILLE 42.98N 95.84W
09/06/2012 E1.00 INCH O'BRIEN IA TRAINED SPOTTER
PEA TO QUARTER SIZE
&&
KHANKOLocal storm report, Sep 6, 9:50 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
950 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 3 WNW LARRABEE 42.88N 95.61W
09/06/2012 M1.00 INCH CHEROKEE IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE
&&
KHANKOLocal storm report, Sep 6, 9:53 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
953 PM CDT THU SEP 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL PAULLINA 42.98N 95.69W
09/06/2012 E1.00 INCH O'BRIEN IA BROADCAST MEDIA
PEA TO QUARTER SIZE PARTIALLY COVERING GROUND
&&
KHANKOThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:06 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Sioux | 39 min |
| Sep 6, 9:34 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, O'Brien | 26 min |
| Sep 7, 1:18 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.